Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

October 21, 2021Lucas County, Ohio

NWS Cleveland, OH issued this special weather statement at Oct 21, 2021, 6:19 AM EDT for Lucas County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2021, 6:19 AM EDT (10:19 UTC)
Expired
Oct 21, 2021, 6:45 AM EDT
In force
26 min
Issued by
NWS Cleveland, OH
Hail
0.50 in
Wind
30

County Lucas County, OH

The radar

The Detroit radar (KDTX), 114 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS81 KCLE 211019
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
619 AM EDT Thu Oct 21 2021
 
OHZ003-211045-
Lucas OH-
619 AM EDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of Lucas County through
645 AM EDT...

At 617 AM EDT, Doppler radar was tracking a strong thunderstorm near
Swanton, moving northeast at 50 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Toledo, Swanton, Oregon, Sylvania, Whitehouse, Holland, Maumee,
Ottawa Hills, Berkey, Harbor View and Neapolis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4171 8345 4170 8346 4170 8344 4169 8343
      4169 8335 4171 8334 4168 8330 4168 8331
      4162 8345 4162 8357 4157 8362 4146 8388
TIME...MOT...LOC 1017Z 239DEG 41KT 4168 8389 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

Saunders

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Oct 21, 4:22 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 21, 4:22 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
422 AM EDT Thu Oct 21 2021

.SYNOPSIS...
A low pressure system and cold front will move across the region
this afternoon and evening, followed by a reinforcing cold front
late tonight. A trough will linger through the weekend. Another low
pressure system will approach the area on Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
An active weather period is expected today into Friday as a strong
cold front sweeps east across the region this afternoon and evening.

Already beginning to see elevated convection form across portions of
northern IN and southern MI early this morning, associated with a
pre-frontal trough. Plenty of lightning has been observed with these
storms, which may be surprising given the unfavorable instability
parameter space. However, a bulk of the instability is aloft, in the
lightning initiation zone which is driven by very steep mid-level
lapse rates. As the pre-frontal trough continues east through this
morning, it will encounter a slightly less favorable environment,
though still thinking lightning activity should continue across NW
OH and the Toledo area. Lightning may be less of a concern as the
showers enter the Cleveland area by mid to late morning, though
brief spurts of moderate to heavy rain remain possible.

The line of showers should be exiting our area along the OH/pA
border by mid-afternoon. Immediately following the pre-frontal
trough, a narrow axis of upper 50 dew points will enter the eastern
half of the area (generally east of I-77), ahead of an eastward-
advancing cold front, allowing for some surface-based instability,
and perhaps for a second line of showers and thunderstorms to
develop. Depending on how much surface instability can develop,
there is a chance for this secondary line of showers and
thunderstorms to produce severe-level wind gusts, coincident with
the SPC SWODY1 marginal risk.

Behind this first cold front, another reinforcing cold front will
sweep south across the area by late this evening and overnight,
resulting in lake-enhanced rain showers along the lakeshore. Behind
the reinforcing cold front, cooler air aloft will return, allowing
for some isolated to scattered lake-effect rain showers into Friday
morning. By Friday afternoon, low-level moisture may not be
sufficient for lake-effect precipitation, but anticipate a cloudy
day for most areas. Highs will be below-average on Friday, with
temperatures in the mid 50s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Large scale upper-level trough will encompass much of the region
Friday night through Saturday with a few shortwave traversing the
area during the time frame as well. This will result in some
isolated to scattered rain showers with perhaps some lake
enhancement at times.

A surface low will develop over the central Great Plains on Sunday
ahead of a potent upper-level trough. A warm front will extend from
this low across northern Ohio, with frontogenesis and isentropic
upglide resulting in widespread precipitation banded precipitation
located in the vicinity of the CLE CWA Sunday night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
By Monday the surface low will be located near the CLE CWA, though
there is significant variability on the track, timing, and general
evolution of the low pressure system and large-scale synoptic
pattern. In general, precipitation is expected to continue through
at least Monday night, with some potential through Wednesday. High
pressure and upper-level ridging will likely bring quiet weather
perhaps on Wednesday.

&&

.AVIATION /06Z Thursday THROUGH Monday/...
VFR across the TAF sites early this evening, though ceilings and
vsbys will begin to deteriorate to MVFR and perhaps IFR through
the remainder of today. A line of showers and thunderstorms has
developed across IN and southern MI early this morning. This
line will continue to move east, with VCTS reaching TOL/FDY by
9/10Z respectively. Have added in a 2-hour tempo group for TOL
from 10-12Z as confidence is higher in a thunderstorm affecting
the terminal. Have left out a tempo group for FDY at this time
due to lower confidence. Anticipate thunder may be less common
as the line travels east through the morning, so have left out
thunder mention, but added in 2-hour tempo windows for heavy,
2sm rain across all other TAF sites (MFD/CLE/CAK/YNG/ERI). In
addition, have added another 2-hour tempo group at ERI in the
mid to late afternoon for some redevelopment of thunderstorms.
We'll have to watch this line near ERI for some severe-level
wind gusts.

Lower. MVFR ceilings should not arrive across the TAF sites
until later this evening and overnight behind the front,
starting west and working their way east. Will have to monitor
for potential IFR ceilings at CLE overnight, in addition to
lowered vsbys due to lake-effect rain showers.

Winds are generally south to southwest early this morning,
around 10 knots. Ahead of the cold front this morning into the
early afternoon, southwesterly winds will increase to around 10
to 15 knots, with gusts of 20 to 25 knots possible. Behind the
front this afternoon and evening, winds will shift towards the
west to northwest, gusting to 25 to 30 knots at times.

Outlook...Periods of Non-VFR Thursday night through Sunday with
lower ceilings and scattered showers. Non-VFR possible again on
Monday in rain and lower ceilings.

&&

.MARINE...
Southwest winds ahead of an eastward moving low pressure system will
increase to 15-20 knots this morning. A cold front extending from
this low will move east across the lake this afternoon/evening, with
winds out of the west immediately increasing to 20-30 knots behind
the cold front, lasting through tonight. A Small Craft Advisory has
been issued to cover this hazard. A weaker cold front will cross the
lake out of the north tonight, allowing winds to shift to out of the
northwest and north, simultaneously weakening to less than 10 knots
by Friday afternoon. Winds generally remain weaker (less than 15
knots) through at least Sunday afternoon. A low pressure system
develops over the central Great Plains on Sunday, passing to the
south of Lake Erie on Monday. This will result in easterly winds of
20-30 knots Sunday night through at least Monday night.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 8 AM EDT
     Friday for LEZ145>149.
     Small Craft Advisory from 1 PM this afternoon to midnight EDT
     tonight for LEZ142>144.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Kahn
MARINE...Saunders
Hazardous weather outlook, Oct 21, 3:13 AM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
313 AM EDT Thu Oct 21 2021

LEZ142>146-162>166-OHZ003-006>011-017>021-027>031-036>038-047-220715-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-
Hancock-Seneca-Huron-Medina-Summit-Wyandot-Crawford-Richland-Ashland-
Wayne-Marion-Morrow-Holmes-Knox-
313 AM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-147>149-167>169-OHZ012>014-022-023-032-033-089-PAZ001>003-
220715-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on-
the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-
the-Lake to Conneaut OH beyond 5 nm off shoreline to US-
Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lake-Geauga-Ashtabula Inland-Portage-Trumbull-Stark-
Mahoning-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
313 AM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a marginal risk for severe-level wind gusts today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 21, 6:19 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
619 AM EDT Thu Oct 21 2021

OHZ003-211045-
Lucas OH-
619 AM EDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of Lucas County through
645 AM EDT...

At 617 AM EDT, Doppler radar was tracking a strong thunderstorm near
Swanton, moving northeast at 50 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Toledo, Swanton, Oregon, Sylvania, Whitehouse, Holland, Maumee,
Ottawa Hills, Berkey, Harbor View and Neapolis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4171 8345 4170 8346 4170 8344 4169 8343
      4169 8335 4171 8334 4168 8330 4168 8331
      4162 8345 4162 8357 4157 8362 4146 8388
TIME...MOT...LOC 1017Z 239DEG 41KT 4168 8389

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:04 AM EDTSmall Craft AdvisoryCLE28 hr
Oct 21, 6:35 AM EDTSpecial Weather StatementCLEWood25 min
Oct 21, 7:22 AM EDTSpecial Weather StatementCLEWood23 min
Oct 21, 1:26 PM EDTSpecial Weather StatementCLEMahoning64 min
Oct 21, 3:59 PM EDTSpecial Weather StatementCLEKnox46 min
Oct 21, 4:08 PM EDTTornado WarningCLEAshland, Medina, Wayne52 min
Oct 21, 4:21 PM EDTTornado WarningCLEMedina24 min
Oct 21, 4:31 PM EDTTornado WarningCLEStark, Summit, Wayne44 min
Oct 21, 4:40 PM EDTTornado WarningCLECuyahoga, Summit35 min
Oct 21, 5:04 PM EDTTornado WarningCLEGeauga, Portage, Summit41 min
Oct 21, 5:07 PM EDTTornado WarningCLEPortage, Summit38 min
Oct 21, 5:10 PM EDTTornado WarningCLEStark, Summit35 min
Oct 21, 5:45 PM EDTTornado WarningCLEMahoning, Stark45 min
Oct 21, 5:51 PM EDTTornado WarningCLEMahoning, Portage, Trumbull39 min
Oct 21, 6:18 PM EDTTornado WarningCLETrumbull20 min
Oct 21, 6:22 PM EDTTornado WarningCLETrumbull23 min
Oct 21, 7:13 PM EDTSevere Thunderstorm WarningCLECrawford47 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.